Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

M V replacement wants to know the need for the medications - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Very Good Posted in: Hypertension and Heart Disease
Answered by

General & Family Physician
Practicing since : 2009
Answered : 654 Questions
User :   i had a mitral valve replacementin 2003. I have been on sotalol 120 mg twice daily for six yaers now. recently i have been lagging on my medicine. do i need to restart this sotalol and if so how necessary is it to be monitored in a hospital setting. I have had no complications since valve replacement. My doctor doesn't even listen to my heart when i see him and due to no health insurance i just wonder if this medicine is necessary or as necessary as my coumadin
Doctor :   Hi
User :   hello
User :   can u aee my concern
Doctor :  
May I know your age and gender?
User :   52 male
Doctor :  
Ok.
Doctor :  
Let me explain.
Doctor :  
SInce you are on artificial valves, there are risk that embolism and arrhythmias.
Doctor :  
These drugs are basically given to prevent these episodes.
Doctor :  
None of the doctors can predict if you are ever going to have these episodes.
User :   i understand but i also hear sotalol is danger4ous
User :   really my concern is restarting meds
Doctor :  
But since these risks are definitely associated with your condition, hence you need these medications.
User :   i do get really tired when i am not consistent and would like to know how i know ev erything is okay when resarting
Doctor :  
The dosage of these medications has to be monitored and the exact dose has to fixed with trial basis.
User :   my pharmacy papers say hospitaliztion for 3 day required and doctor never even seem to worry
Doctor :  
Hence you need repeat EKGs may be needed while this drug is been administered.
Doctor :  
However an experienced doctor can start of these drugs based on his clinical experience.
Doctor :  
So ideally I would suggest you to get into a hospital and then restart the medication.
User :   well i would agree but he just said to come back next month
User :   what precations or symptoms do i look for5 because the whole reason i haven't been consistent is no insurance
Doctor :   If you are not covered under insurance, then these symptoms are to be looked for.
Doctor :  
Symptoms such as chest pain, breathing difficulties.
Doctor :  
dizziness, light headedness.
Doctor :  
Palpitations, blurring of vision.
Doctor :  
These symptoms have to be reported immediately.
Doctor :  
Other symptoms such as headache, nausea are not that dangerous.
Doctor :  
But can be seen with these drugs.
Doctor :  
Have you followed?
User :   excuse my .... but do you mean the first time i get dixzy when standing up
Doctor :   If you have been having these dizziness earlier than if your symptoms does not appear to be the same, then you may have to report it.
Doctor :   However, if this would be the first time you have the dizziness following the medication, then report to your doctor at the earliest.
Doctor :  
Have you followed what I say?
User :   actually i thought i my dizzing and fatigue was due to m y inconsistancy
User :   yes i follow.
User :   you are a good leader
Doctor :  
Dizziness can be the symptoms of heart irregularties too.
User :   exactly and that is what sotalol does is regulate things cirrect
Doctor :  
Dizziness with other cardiac symptoms such as chest pain, blurring of vision, palpitation should be reported immediately.
Doctor :   Yes, sotalol corrects these irregularities and prevents dangerous arrythmias from setting up.
User :   okay just one more 5thing thhe same when starringey say when vstopping this med to wean off it is it t
Doctor :  
Do you have any other query?
User :   oh my the typos do i need to wean on m ed
User :   or just jump back in
Doctor :  
That would depend on the presence of the arrythmias.
Doctor :  
I mean, if you are know to have irregular heart beats, then weaning off would be necessary.
Doctor :  
Have you followed?
User :   yes just wondered if i needed to take baby steps in
Doctor :  
It seems you have moved out of the chat window. Please log in back if you have medical queries.
Doctor :   Are you there?
Doctor :   Are you there?
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor